Nebraska, 2016

Hail and Damaging Winds in Nebraska, June 26, 2016

June 26, 2016 · NWS LBF · 13 events in 4 counties and zones

A cluster of strong storms moved across southwest Nebraska in a post frontal up slope environment. 5 inches fell in Lincoln County with wind gusts to 52 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$4,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cluster of strong storms moved across southwest Nebraska in a post frontal up slope environment. Hail to 2.5 inches fell in Lincoln County with wind gusts to 52 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 26, 4:25 PM MST, 10 minutes earlier.

Area forecast discussion, Jun 26, 4:25 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
625 PM CDT SUN JUN 26 2016

.SYNOPSIS...
Issued at 329 PM CDT Sun Jun 26 2016

A cold front will back southwest into extreme northern Nebraska this
evening then further west to the high plains this week to be the
focus for thunderstorm development. Temperatures will be closer to
seasonal norms for the upcoming week.

&&

.SHORT TERM...(This evening through Monday)
Issued at 329 PM CDT Sun Jun 26 2016

Forecast challenge is pops. This evening good instability exists
where visible satellite show cumulus forming. Not much for vertical
development currently but sufficient cape and with the heating an
isolated thunderstorms in the eastern Panhandle and southwest is
possible through this evening. Boundary layer moisture is limited
where thunderstorms that do form will be high based with a few
storms expected to develop and a severe threat for damaging winds
through sunset.

Additional thunderstorms are possible tonight across the north. The
cold front moving through South Dakota's will move into far northern
Nebraska this evening. The front will be the focus for general,
isolated to scattered thunderstorm development overnight across the
north in areas generally along and north of Highway 20.
Thunderstorms that do form will also be high based and capable of
producing strong winds. Lows tonight will range from the upper 50s
in the far northwest to middle 60s southeast.

Monday as the front moves south easterly winds return moisture where
there will be a better chance for rain as thunderstorms redevelop
and move southeast. There is a slight risk for severe thunderstorms
generally into areas west of Highway 83. Temperatures will be more
seasonable with high temperatures into the 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 329 PM CDT Sun Jun 26 2016

Beginning 00z Tuesday.  Active northwest flow will direct a series
of disturbances across the Sandhills region of Nebraska and work in
conjunction with favorable shear...unstable conditions and
sufficient lower tropospheric moisture to promote near daily chances
of thundershowers through much of the extend.  The periods of
highest pops are tied when the models have decent agreement of
convective systems passing through the forecast area.  At least
initially...the greatest chances of widespread qpf comes Tuesday
evening and early Wednesday.

Monday evening a severe threat remains across sw Nebraska and
portions of the southeastern Panhandle as storms form across the
high plains and drift southeast into the forecast area where the
best instability and shear parameters line up.  Timing on the
convection is questionable...thus will maintain at least a slight
chance mention into Tuesday across our south.  Tuesday
afternoon/evening has the potential to see widespread convection as
the models continue to depict a solution where solid moisture
combines with a moderately unstable atmosphere and more than ample
deep shear /50kts/ to promote storm development.  The initial
development is expected within the Black Hills region where
supercells are possible...but in time the environment will favor a
transition to a more linear system /cool pool driven/ as it dives
southeast into the Sandhills region.  The development of a low level
jet is shown to help maintain the convective system further into the
overnight. Large hail and gusty winds would accompany the convective
complex.  The latest day 3 SPC severe thunderstorm outlook has mich
of our western cwa highlighted in a slight risk.

For Wednesday and beyond...the northwest flow will continue to
direct additional disturbances across the region and with good low
level tropospheric moisture in place...additional chances of storms
will be possible.  The thunderstorms will be diurnally driven with
most of the activity impacting the CWA during the afternoon through
overnight time period...but due to timing differences in the
models...we cannot rule out some convection lingering well into the
morning/day hours.  Outside of smoothing the convective
blobs...there was little change to the extended blended procedure.

Temperatures through the extended are forecast to be near
seasonal...but if clouds remain in the wake of a convective
system...highs would be impacted.  Highs in the 80s are largely
forecast with lows in the 50-60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 625 PM CDT Sun Jun 26 2016

An enhanced potential for showers and thunderstorms late this
evening into Monday at kvtn and on monday at klbf. A weak cold
front will sag south late tonight and move into southwest nebraska
monday afternoon. Mainly vfr conditions except near thundertstorms.

&&

.HYDROLOGY...
Issued at 329 PM CDT Sun Jun 26 2016

High flow remain on the North Platte River at Lewellen. There will
be minor flunctuation where additional rainfall this week will
require attention as the gage is forecast to be within two tenths of
the flood stage of 7.5 feet.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Keck
SHORT TERM...Keck
LONG TERM...Jacobs
AVIATION...Roberg
HYDROLOGY...Keck
Hazardous weather outlook, Jun 26, 1:08 PM MST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT SUN JUN 26 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-272015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
308 PM CDT SUN JUN 26 2016 /208 PM MDT SUN JUN 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
EVENING WEST OF A LINE FROM CODY TO THEDFORD... STAPLETON...NORTH
PLATTE AND HAYES CENTER. THUNDERSTORMS THAT FORM WILL BE HIGH
BASED AND CAPABLE OF PRODUCING HAIL AND DAMAGING WINDS.

A COLD FRONT WILL MOVE SOUTH INTO EXTREME NORTHERN NEBRASKA THIS
EVENING AND BE THE FOCUS FOR ADDITIONAL GENERAL THUNDERSTORMS
TONIGHT.

ELEVATED RIVER LEVELS WILL CONTINUE ALONG THE NORTH PLATTE RIVER
AT LEWELLEN THROUGH THE WEEKEND. AT THIS TIME...NO FLOODING IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AN ACTIVE WEATHER PATTERN WILL COMMENCE THIS WEEK ACROSS THE
OUTLOOK AREA AS A FRONT STALLS OVER THE PLAINS.

THE FRONT WILL BACK WEST TO THE HIGH PLAINS AND BE THE FOCUS FOR
CONVECTION EACH DAY. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS OVER SOUTHWEST NEBRASKA MONDAY. THE SLIGHT RISK
WILL EXPAND FURTHER EAST TO INCLUDE AREAS GENERALLY WEST OF
HIGHWAY 83 ON TUESDAY. THE PRIMARY IMPACTS FROM THE THUNDERSTORMS
WILL BE LARGE HAIL AND WIND DAMAGE.

BY MID WEEK THE CHANCE FOR THUNDERSTORMS WILL SHIFT TO
LATE NIGHT AND OVERNIGHT CONVECTION WHERE THUNDERSTORMS COULD
EVOLVE INTO COMPLEXES THAT MAY BRING HEAVY RAINFALL TO SOME
LOCATIONS OVERNIGHT INTO THURSDAY MORNING. THE STAGNANT PATTERN
WILL KEEP THUNDERSTORMS IN THE FORECAST THROUGH SATURDAY.

ELEVATED RIVER LEVELS WILL CONTINUE ALONG THE NORTH PLATTE RIVER
AT LEWELLEN. AT THIS TIME...NO FLOODING IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 26, 3:41 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
441 PM MDT SUN JUN 26 2016

NEZ023-262330-
GRANT NE-
441 PM MDT SUN JUN 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT AND
SOUTHWESTERN HOOKER COUNTIES UNTIL 530 PM MDT...

AT 440 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF HYANNIS...OR 21 MILES NORTH OF ARTHUR...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATT LAKE...SPRING VALLEY LAKE AND COGILL LAKE.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 151 AND 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4199 10143 4177 10142 4177 10143 4180 10173
      4196 10174
TIME...MOT...LOC 2240Z 278DEG 11KT 4188 10164

TAYLOR

The radar

The North Platte radar (KLNX), 78 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
June 26, 4:35 PM MST
Where
Grant County, 16.61 mi S of Whitman
Measured
1 in hail
Reported by
Public
Coordinates
41.810, -101.500

Hail, Arthur

When
June 26, 5:10 PM MST
Where
Arthur County, 6.62 mi SW of Lena
Measured
1.75 in hail
Reported by
Public
Coordinates
41.640, -101.600

Hail, McPherson

When
June 26, 6:19 PM CST
Where
McPherson County, 16.5 mi NW of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.730, -101.180

Hail, McPherson

When
June 26, 7:10 PM CST
Where
McPherson County, 11.91 mi W of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.560, -101.200

Hail, Lincoln

When
June 26, 8:10 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.160, -101.130

Hail broke out of couple of windows.

Thunderstorm Wind, Lincoln

When
June 26, 8:10 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.160, -101.130

No significant damage reported from this wind gust.

Hail, Lincoln

When
June 26, 8:15 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.160, -101.130

Hail, Lincoln

When
June 26, 8:15 PM CST
Where
Lincoln County, 3.75 mi WNW of Hershey
Measured
1 in hail
Reported by
Public
Coordinates
41.200, -101.060

Hail, Lincoln

When
June 26, 8:15 PM CST
Where
Lincoln County, 3.33 mi NW of Sutherland
Measured
1 in hail
Reported by
Public
Coordinates
41.200, -101.180

Hail, Lincoln

When
June 26, 8:20 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
1.75 in hail
Injuries
1 direct, 0 indirect
Reported by
Public
Coordinates
41.160, -101.130

A small child received minor injuries from the hail while heading to a storm shelter.

Thunderstorm Wind, Lincoln

When
June 26, 8:25 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.160, -101.130

Trees and power lines down.

Hail, Lincoln

When
June 26, 8:30 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.160, -101.130

Hail, Lincoln

When
June 26, 8:40 PM CST
Where
Lincoln County, 8.36 mi N of Dickens
Measured
1.75 in hail
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
40.940, -101.000

Windows on the north side of the house broken out.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644108, 644109, 644110, 644111, 644112, 644120, 644113, 644114, 644115, 644116, 644119, 644117, 644118.